with context

Update: 11th person fatally overdoses on elephant tranquilizer

Update, May 22:

The Hennepin County Medical Examiner has confirmed an 11th fatal overdose involving the opioid carfentanil, which is used as an elephant tranquilizer.

The drug, which has never been intended for human use, contributed to the death of 63-year-old John Iron Necklace, a 63-year-old Native American who lived on June Avenue North, in Brooklyn Park.

He died on Apr. 26, but the examiner’s office just confirmed that autopsy tests show the cause of death was a mixture of carfentanil and trazadone.

It notes that Iron Necklace had a history of substance abuse including recent cocaine use, and also suffered from cardiovascular disease.

He is the 11th person to have overdosed on the drug in the three counties covered by the Hennepin County Medical Examiner’s office in recent months.

Original post


Five more deaths related to the overdose of an incredibly potent tranquilizer used on elephants have been reported in Minnesota.

The Hennepin County Medical Examiner has confirmed that the number of people who have died in its jurisdiction from overdosing on carfentanil has risen to 10, following five deaths reported earlier this year.

The ME’s office covers Hennepin, Dakota and Scott counties, investigating all unexpected deaths to determine how and why a person has died.

Those who died include a a 39-year-old man and a 26-year-old woman from North Minneapolis, a 43-year-old man in Plymouth, a 23-year-old man from Maple Grove, and a 32-year-old man from Eden Prairie.

In three of the cases, the victims had a history of drug abuse, and in all cases they mixed carfentanil with other drugs, including fentanyl, heroin, methamphetamine, diazepam, the opioid mitragynine and cocaine.

The drug’s potency

It comes as concern about the opioid crisis continues to grow, with carfentanil abuse being one of the most alarming new trends. It’s a synthetic drug that is 10,000 times stronger than morphine, about 3,000 times stronger than heroin and 100 times stronger than fentanyl (which has also been linked to a string of overdose deaths, including that of Prince).

Carfentanil, which is commonly used to drug elephants and other large animals, cannot be detected by routine drug and alcohol screenings, so samples need to be sent to a specialized lab for testing.

It’s so powerful that first responders and police officers responding to a possible overdose can be harmed if they’re exposed to the drug, which can be absorbed through the skin or accidentally inhaled.

It comes in several forms including powder, blotter paper, tablets, patches and spray, according to the U.S. Drug Enforcement Administration.

The drug is so potent, that it only takes a very small amount – think a few grains of salt – to tranquilize an elephant, with officials noting the drug cannot be diluted enough to be safe for human consumption.

Opioid-related overdoses in Minnesota

Opioids like OxyContin, Percocet and Vicodin are being prescribed more often than they used to, and that’s contributed to the rise in the number of overdose deaths, the Centers for Disease Control and Prevention says. People are getting addicted to these prescription painkillers, and then some are turning to street opioids like heroin to get their fix.

In fact, more than 45 percent of people who used heroin were also hooked on prescription painkillers, the CDC says. This prompted the agency to issue new recommendations for doctors when considering prescribing opioids for people with chronic pain, including only prescribing the smallest effective dose and monitoring patients who use them.

Data from the Minnesota Department of Health shows there were 572 drug overdose deaths in Minnesota in 2015 – that was up 11 percent from 2014, when there were 516. More than half of the deaths were due to prescription medications rather than street drugs.

There are resources within Minnesota and the U.S. to get help if you’re struggling with addiction.

The Substance Abuse and Mental Health Services Administration has a website that shows residential, outpatient and hospital inpatient treatment program locations. And the National Suicide Prevention Lifeline (1-800-273-8255) also offers help, and can connect people with resources nearby.

GoMN

choose your channel